The Dangers of Snorting Trazodone
Snorting trazodone is addictive, dangerous, and harmful to one’s health. Trazodone is a medication that works as a serotonin antagonist and serotonin reuptake inhibitor. In other words, this drug is intended to increase the release of serotonin in one’s brain and spinal cord.
While this medication was originally intended and used as an antidepressant, it is becoming more popular as an anti-anxiety medication. It can be used to treat several mood disorders and mental health conditions, such as major depressive disorder. Unfortunately, like any substance, trazodone has a potential for abuse.
Even though antidepressants such as trazodone do not produce a euphoric ‘high”, people continue to abuse the medication due to its sedating effects. Many individuals attempt to snort trazodone, which may become extremely dangerous over time. Let’s take a look at the side effects and dangers of snorting trazodone.
Can Trazodone Be Abused?
While trazodone is not a common drug of abuse, like opioids or benzodiazepines, this substance still has a potential for abuse. It is extremely common for individuals who already abuse other substances to begin abusing their medications, such as trazodone.
While trazodone does not have a high potential for abuse, some individuals continually misuse trazodone. This study compared the potential for abuse of three different sedation and anxiety medications: trazodone, Ambien, and Halcion. While the findings were consistent with trazodone being the least likely medication of abuse, it was proven that trazodone is commonly abused in combination with other drugs.
Long-term substance abuse of any kind can lead to the development of a dependence that causes withdrawal symptoms when a person stops using the drug. People who snort trazodone may be more susceptible to addiction and physical dependence.
Who Abuses Trazodone?
Prescription medication abuse and addiction is a common phenomenon among many different kinds of people. However, the National Institute of Drug Abuse has outlined the parameters of prescription drug abuse, including trazodone misuse.
According to the NIDA, the following outlines who is more likely to abuse prescription medications like trazodone:
- Individuals who use prescription medications for medicinal reasons and do so under the supervision of a medical professional are less likely to abuse prescription drugs.
- People who use prescription medications for nonmedical reasons are more likely to develop substance use disorders and combine prescription medications with other substances.
- Antidepressant medications are usually secondary drugs of abuse. In other words, these medications are usually abused in combination with other drugs or prescriptions. Taking this into consideration, individuals with a history of drug abuse are more likely to abuse trazodone.
Unfortunately, any individual who abuses trazodone for more than 6-8 weeks or more is at risk of developing a physical dependency. However, it is important to note that physical dependence alone does not indicate addiction.
Individuals who take medications like trazodone for medicinal purposes may become physically dependent upon the drug as well. The issue arises when an individual experiences mental and physical dependency on trazodone or another drug.
If you or a loved one have begun using trazodone in a manner not directed by your doctor, including by insufflation, you may be suffering from addiction. Contact an addiction specialist immediately to receive help.
The Risks of Snorting Trazodone
Misusing trazodone in any manner can become dangerous, however, snorting this medication is highly advised against. When an individual snorts any substance, they receive a high concentration of the drug extremely quickly. This causes the effects of the substance to become intensified, along with the side-effects and dangers.
Snorting trazodone may lead to issues with one’s nasal passages. Because this medication is not designed to be snorted, individuals may experience a stuffy nose, runny nose, bleeding in the nasal passages, and even a perforated septum. All of these health problems may lead to an infection, which could be life-threatening if left untreated.
Additional dangers associated with snorting and abusing trazodone include:
- Gastrointestinal issues, like nausea, constipation, diarrhea, and vomiting
- Dizziness, headaches, dry mouth, weakness, or extreme tiredness or lethargy
- Reddened eyes, ringing in the ears, numbness, tingling, or burning sensations
- Muscular pain, shakiness, tremors, and issues with coordination
- Anxiety, problems with concentration, and confusion
- Severe weight gain or weight loss, loss of sexual desire, or nightmares
- Increased feelings of suicide
- Excessively fast heartbeat, chest pains, or shortness of breath
- Random bruising or bleeding
- Painful erections or erections that do not go away after some time
- Fainting spells or displaying seizure-like behaviors
In addition to the side-effects of trazodone, individuals who frequently abuse this medication are at risk of experiencing an overdose. A trazodone overdose could potentially cause varying internal systems to fail, making this a serious medical emergency. If you or a loved one experience symptoms of a drug overdose, contact emergency medical personnel immediately.
Treatment for Trazodone Abuse
Trazodone abuse may not be as common as opioid or crack cocaine addiction, however, it can become just as harmful. When an individual snorts trazodone, they may become addicted to the act of snorting the substance itself. This could lead to extreme damage and infection of nasal passages, as well as a trazodone overdose. In other words, the abuse of trazodone is just as concerning as any other addiction.
With that being said, if you or a loved one are currently snorting trazodone or another antidepressant, contact Carolina Recovery Center. We can provide you with the addiction treatment and support you need to end the cycle of trazodone abuse. Call us today to learn about your treatment options.